An adult recently suffered what appears to be the first known fentanyl overdose on Haida Gwaii.
The person nearly died.
Local healthcare workers, community leaders, and police met last week to discuss the overdose and take further steps to prevent another one at a meeting hosted by the Haida Gwaii School District.
“It’s everywhere,” said Billy Yovanovich, chief councillor for Skidegate.
“It doesn’t discriminate between hardcore addicts and recreational users.”
News of the on-island overdose came a few days before the BC Coroners Service released some grim numbers — over 1,100 people in B.C. died from suspected overdoses of illicit drugs from January to September this year.
Of those deaths, fentanyl was detected in 83 per cent of cases.
Back in 2012, the extremely potent, synthetic opioid was detected in just five per cent of drug overdose deaths — an epidemic rise that caused B.C.’s medical health officer to declare a state of public health emergency in April 2016 that remains today.
“It should be a state-of-emergency feeling among any user,” said local physician Dr. Tracy Morton.
“You could die at any second, and you should have a naloxone kit, be trained and ready to go, any time you use any drug of any nature.”
While the highest number of deaths have been in Vancouver and Surrey, already four people have died in northwest B.C. from fentanyl overdoses this year.
Monica Brown, health director at the Haida Health Centre in Old Massett, said she and her colleagues started training for the crisis in January and have held one-on-one and community training sessions ever since.
“Never use alone” is the golden rule, Brown said.
“That alone can save lives.”
When people overdose on fentanyl, their breathing will slow down or stop. Other signs include blue lips or fingernails, choking, not moving, making gurgling or snoring sounds, being unable to wake up, tiny pupils, and cold and clammy skin.
Anyone who suspects someone has overdosed should call an ambulance, provide CPR, and use a naloxone kit if they have one.
Take-home kits of naloxone — a drug that can temporarily reverse the effects of an opioid overdose — are available from the Haida Health Centre, the Skidegate Health Centre, and the hospitals in Masset and Queen Charlotte.
Brown said the Haida Health Centre will host its next community training session on Tuesday, Nov. 21 at 5:30 p.m.
“Anyone who has done the training and has questions or wants to pick up a kit can also come then,” she said.
While police have yet to positively test any locally seized drugs for fentanyl, Sergeant Terry Gillespie of the Queen Charlotte RCMP says that doesn’t mean it’s not in the local drug supply.
“If it’s not in our local supply, it will be coming,” said Sgt. Gillespie, noting that it’s been found in pills and cut as a powder into cocaine and crack cocaine as well as being mixed with liquid heroin.
“They’re lacing it into everything now — it’s extremely profitable.”
While it has legitimate medical uses, fentanyl is estimated to be 100 times more potent than morphine, and RCMP warn that the effects of illicit fentanyl are impossible to predict because users have no way of knowing its purity or potency.
For more information, visit Northern Health website on overdose prevention.